Utah, 2021

Heavy Snow in Utah, February 11 to 14, 2021

February 11 to 14, 2021 · NWS SLC · 4 events in 4 counties and zones

A winter storm system brought heavy snow to portions of Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A winter storm system brought heavy snow to portions of Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 11, 9:00 PM MST, 0 minutes earlier.

Area forecast discussion, Feb 11, 9:00 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
900 PM MST Thu Feb 11 2021

.SYNOPSIS...An active pattern will bring several storms to the
region with the first expected tonight into Friday, the second
Saturday into Sunday, and the third Monday into Tuesday.

&&

.UPDATE...Evening satellite and H5 analysis depict a broad area
cold cloud tops rapidly spreading into western Utah within an
increasingly diffluent environment, this in advance of the parent
trough centered over the NorCal region. Still awaiting further
trough encroachment for widespread precip development (namely
after midnight), but have noted a fairly rapid areal increase of
light radar returns across much of western/northern Utah as the
diffluent region spreads in. Most valleys outside the Cache and
UT/ID border areas continue to hold dewpoint depressions on the
order of 10-20 degrees, and the 00z KSLC RAOB resolved a quite dry
sub cloud layer below H6, so will have to moisten from the top
down and trend more saturated prior to precip reaching the lower
elevations. This said, light snow in the northern mountains will
continue this eve prior to the trough, and intermittent light
valley rain remains likely near the UT/ID border.

The primary update this evening was to push back timing of precip
onset to after 06z for valley areas namely south of Ogden.
Otherwise, going forecast remains on track. Previous discussion
below.

&&

.PREVIOUS DISCUSSION...Expect precipitation to expand in areal
coverage through the evening and into the overnight period as the
upper level trough continues to dig southeastward. Upper level
diffluence combined with favorable jet dynamics should support
widespread precipitation, especially across the higher terrain.
This will coincide with IVT anomalies near the 90-97.5th
percentile early Friday morning. Given how "warm" this system is,
snow ratios in the higher elevations will start near 10:1 or 11:1,
which limit the shear number of inches of snow. Substantial
amounts, up to a foot or so of snow...can be expected through
Friday evening across the northern mountains with less across the
central and southern Utah mountains. Given snow levels will be
near 5500-6000 feet for most of the event across northern Utah,
mainly rain is expected for the valleys.

A brief lull in the action is expected Friday night into Saturday
morning before a colder and stronger system impacts the state
later Saturday morning through Sunday. Again...this system will
have higher than average available moisture and a better synoptic
presentation than the first system. Expect another 10 to 20 inches
of snow across the higher terrain state-wide (with potentially
more) Saturday into Sunday with locally higher amounts. This storm
has trended a bit colder and some snow accumulation for the
valleys is possible.

Current headlines for the first storm remain in place, with a
winter storm warning for the northern Utah mountains, advisories
for the central and southern Utah mountains. With this package,
issued a winter storm watch for all the mountains of Utah and the
Wasatch Back for the Saturday/Sunday storm as confidence is
relatively high substantial snow accumulations will occur. Held
off on any headlines for the valleys as confidence is lower in any
accumulations.

Ensemble guidance continues in good agreement of placing the H5
trough axis associated with the aforementioned storm system east
of the forecast area by the beginning of the extended forecast
period. With this setup, a bulk of the synoptic forcing will be
placed east of the area which will allow orographic forcing to
take over across the high terrain of northern and central Utah. A
short period of 500mb warming should bring stabilizing conditions
across the forecast area, bringing a large majority of the
precipitation to an end by the late afternoon hours on Sunday.
However, as soon as the precipitation comes to an end, a shortwave
disturbance following in the wake of this initial storm system is
anticipated to begin pushing into the area Monday, deepening over
the Desert Southwest by Tuesday.

Current deterministic guidance shows the best forcing across the
southern half of the forecast area, however, the northern half of
the area should do well in this flow regime. As this system pushes
into the forecast area, an associated cold frontal boundary will
drape across the state of Utah, providing widespread weak to
moderate low level lift. While a bulk of the associated (second)
precipitation is expected to fall over the higher terrain, this
frontal boundary may provide enough synoptic forcing to produce
somewhat widespread precipitation across the northern and central
Utah valley areas. Confidence in the overall details remains
fairly low given the lead time, however, confidence in the event
happening as a whole, is high. Details will continue to be refined
as we move through the weekend.

This moist northwesterly flow regime is anticipated to prevail
over the eastern Great Basin for a 36+ hour period, which should
allow for orographic precipitation to continue across the high
terrain of northern Utah through the middle of the week. As the
associated longwave trough bringing this flow regime continues
eastward, a ridge of high pressure looks to build into the Great
Basin, and should bring relief to the active weather pattern by
Thursday morning.

&&

.AVIATION...Southerly winds are expected to remain in place at
the KSLC terminal through tonight. MVFR ceilings in light rain are
expected during the 11-16Z timeframe with a 20 percent chance of
temporary IFR conditions during this time. A switch to
northwesterly winds is expected between 16-18Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning until 11 PM MST Friday for UTZ007>009.

     Winter Storm Watch from Saturday morning through Sunday morning
     for UTZ006>010.

     Winter Weather Advisory from 2 AM to 5 PM MST Friday for UTZ010-
     517-518.

     Winter Storm Watch from Saturday afternoon through Sunday
     morning for UTZ517-518.

WY...None.
&&

UPDATE/AVIATION...Merrill
PREVIOUS DISCUSSION...Kruse/Webber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Feb 11, 6:57 AM MST, 14 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
657 AM MST Thu Feb 11 2021

UTZ001>016-019>021-517-518-WYZ021-121400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
657 AM MST Thu Feb 11 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Light snow will be possible over the northern Utah mountains
today.

A moist storm system will bring widespread precipitation to the
area beginning tonight, with mostly rain in the valleys but
moderate to significant snow in the mountains, especially in
northern Utah. This snow will impact travel across mountains
routes overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Moderate to significant snow accumulations will continue across
the mountains on Friday, with the heaviest across the north. This
snow will impact travel across mountain routes, especially during
the morning commute.

Another storm system will cross the area Saturday afternoon
through Sunday morning, with another round of moderate to
significant snow for all mountain areas. Many valleys are expected
to begin as rain or a rain/snow mix, with a transition to snow by
Saturday night behind a cold front. Most valleys except the lower
valleys of far southern Utah are expected to see mainly minor
accumulations.

Gusty canyon winds will be possible across the northern Wasatch
Front late Saturday night into Sunday morning.

The active weather pattern continues with another storm late
Monday into Wednesday bringing another potential for accumulating
snow in the valleys and significant snow for the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Wasatch Mountains I-80 North

When
February 11, 9:00 PM MST to February 12, 7:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Storm total snowfall reports included 13 inches at Powder Mountain and in the Logan Mountains, and 12 inches at Snowbasin Resort. In addition, the Tony Grove SNOTEL recorded 2 inches of snow water equivalent, or approximately 22 inches of snow, while the Ben Lomond Peak SNOTEL recorded 1.9 inches of snow water equivalent, or approximately 21 inches of snow. The Farmington Peak SNOTEL recorded 1.7 inches of snow water equivalent, or approximately 19 inches of snow.

Heavy Snow, Wasatch Mountains South of I-80

When
February 11, 11:00 PM MST to February 12, 1:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Heavy snow reports included 16 inches at Brighton Resort and 14 inches at Alta Ski Area. In addition, the Mill-D North and Cascade Mountain SNOTEL sensors recorded 1.3 inches of snow water equivalent, or approximately 16 inches of snow.

Heavy Snow, Central Mountains

When
February 13, 5:00 AM MST to February 14, 12:00 PM MST
Where
Central Mountains forecast zone
Reported by
SNOTEL

The Pine Creek SNOTEL recorded 4 inches of snow water equivalent, or approximately 60 inches of snow, while the Pickle Keg SNOTEL recorded 2.2 inches of snow water equivalent, or approximately 33 inches of snow.

Heavy Snow, Southern Mountains

When
February 13, 5:00 AM MST to February 14, 12:00 PM MST
Where
Southern Mountains forecast zone
Reported by
COOP Observer

An observer reported 17.5 inches of snow at the Beaver Canyon Power House. In addition, the Kimberly Mine SNOTEL recorded 2.6 inches of snow water equivalent, or approximately 39 inches of snow, the Fish Lake SNOTEL recorded 2 inches of snow water equivalent, or approximately 30 inches of snow, and the Yankee Reservoir SNOTEL recorded 1.6 inches of snow water equivalent, or approximately 24 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940149, 940150, 940153, 940156.